The US is living through an epidemic of opioid overdosing, as more people are dying after taking dangerous substances in large amounts. While any case of an overdose calls for medical attention, anyone can help a fellow citizen. All it takes is to carry Narcan in your bag.
According to the US Surgeon General, the epidemic takes 115 lives daily, and it was him who issued an advisory saying that carrying the opioid overdose antidote could help save lives of those abusing such substances. Some of the cases are attributed to incidental intake of a larger dose, which can occur among patients who were prescribed opioids to relieve pain; others are drug abusers, be it painkillers or heroin. The epidemic intensification is attributed to increased production of illicit drugs, including synthetic opioids, like fentanyl.
What is Naloxone?
Behind the name, there is a medication, which is used to restore breathing in those who took a large dose of a noxious substance, such as prescription drugs, heroin or fentanyl. Naloxone blocks opioid receptors found in the brain for 60 minutes on average. After that, medical assistance is a must, and this period should be used to find an opportunity to transport the overdosing patient to a medical facility.
Who is advised who carry Naloxone?
Relatives and friends of drug abusers are recommended to carry Narcon to be able to help the abusing person, should such a need arise. It is also true of drug users themselves. Those taking large doses of prescribed opioids are also in the list.
Actually, there is no restriction as to who should carry the antidote. If you want to help others, obtain Narcon and keep it at hand in case someone needs it. It is especially true of people working in places where drug users tend to gather to take the drug and eventually overdose, including bathrooms, parking lots, etc. Even if you do not work there but visit such places, make sure you have Naloxone: it is not that heavy but capable of giving someone in need of help another chance.
What are the symptoms of overdosing?
You cannot know for sure that the person you see is overdosing, but there are symptoms which can point to an overdose. Among them are pale skin, shortness of breath (or no breath at all), confusion, cold skin, and, sometimes, vomiting. One of the most reliable ways to identify the cause of the state is to look at the person’s eyes. Overdosing patients usually have tiny pupils. However, this applies only to people who are awake; otherwise you will not be able to see the eyes.
Preliminary diagnostics can be carried out with the help of the sternum rub. Rub the overdosing person’s sternum with your knuckles (don’t be gentle – the aim is to press as hard as you can) and see what reaction follows. People normally respond to the test immediately, as the rub causes severe pain. If there is no reaction, it means the person needs urgent help. The sounds of being short of breath, which remind of snoring, could also help you understand what is going on.
Recognizing an overdose early can help revive such a patient using Naloxone.
How do I administer Naloxone?
Naloxone is usually available in two forms: it can be injectable or sprayed. The former comes in syringes. Inject it in the patient’s thigh, arms or buttocks (it is a muscle shot). If it’s a spray (Narcon), spray it into the nose of the overdosing person. Tilt the head beforehand to ensure the substance gets as far as possible.
In some cases, one dose is not enough. Patients normally respond to the medication within a couple of minutes. If it does not happen, inject/spray another dose.
Should Naloxone turn out to have no effect, perform rescue breathing. Whatever the measures you can take to help, call an ambulance as soon as you see someone who needs medical assistance.